What is this extreme hardening and swelling two-six months following (third) Restylane liquid facelift? (photos)

Two months after the treatment I noticed hard bumps under my eyes which consequently swelled up extremely. Every five to ten days the areas under my eyes and in the nose-lip area harden again and swell up massively. My doctor has given 5 treatments of Hyaluronidase all with no result. Also I've taken a course of Corticosteroids and Antibiotics but these also didn’t help. I still have the same problem. Is there anyone who has experienced this before? What is it? What can I do? Thanx in advance.

Doctor Answers 1

Swelling after Fillers

Your reaction to the filler product is very unusual and could be an allergic reaction.  I have seen something like this only once before - a nurse I used to work with had massive swelling about two weeks after being injected with a hyaluronic acid filler and was placed on a course of steroids, which did result in a dramatic decrease in the swelling.  Approximately one month later, the swelling returned and she went through another round of steroids; 2 months later, it happened again, another round of steroids; and then nothing since.  She had had fillers at least twice before that with no reaction, but not with that particular brand.  We did not treat her with hyaluronidase.  Hopefully, your swelling will resolve in time.  An allergic reaction would affect all areas that were treated equally - I am unsure if that is your situation or not, as the photo only shows the right eye.  If the reaction is focal (only involving the right eye) then I would be more suspicious of a hematoma (blood clot) or infection.  I am sorry you had this result, but these things do usually resolve themselves over time, but waiting can be quite frustrating.


Bellevue OB/GYN
4.9 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.